Legalize cannabis by voting "Yes" on 4 on November 8th.  Click here to learn more about #YesOnMD4.

×

The CULTA Blog

What To Do if You Ingested Too Much Cannabis

Contrary to popular belief, it is possible to overdose on the THC found in cannabis. Fortunately, unlike most other prescription medications, a cannabis overdose likely won’t be fatal. There are no deaths on record that can be directly tied to ingesting too much cannabis, and one publication claims that you’d need to ingest 1,500 pounds of cannabis in 15 minutes for that dose to be fatal. That’s a lot of edibles!

This doesn’t mean you won’t feel sick, though, because many of the symptoms associated with a cannabis overdose are downright uncomfortable. From the signs to look out for to how to feel better, here’s what you need to know if you think you’ve accidentally overdone it. 

Symptoms of a cannabis overdose 

As mentioned, many of the symptoms of a cannabis overdose are very uncomfortable. Luckily, that’s all they are likely to be. If you think you or a friend accidentally ingested too much cannabis, these are some of the most common side effects to look out for: 

  • High levels of anxiety and/or paranoia  
  • Rapid heart rate 
  • Poor coordination 
  • Nausea and vomiting 
  • Confusion and forgetfulness
  • Increased blood pressure 

Many medical cannabis patients have difficulty dosing edibles, which are the main culprit behind cannabis overdoses. Edibles, particularly homemade edibles, are notoriously difficult to dose since everyone’s body ingests them differently, and patients must wait 2-4+ hours for the edible to “kick in.” 

Whether they’re impatient or inexperienced, many patients consume more than they intended to, and, once the edibles begin to work, they’ve already overdone it. This is one reason why medical professionals always urge cannabis patients to start slowly with edibles -- you can never go back and consume less but you can always gradually consume more.  

What to do if you have a cannabis overdose 

First of all, don’t panic. It’s important to remind yourself that plenty of people have been in your shoes before -- and they’ve all survived. Keep in mind that the effects will begin to go away in a matter of minutes or hours (depending on how much you’ve consumed and how), and that you won’t feel this way forever. In the meantime, there are a few things you can do to try and feel better. 

Hydrate 

Water seems to be the “magic” cure to a variety of ailments, from common colds to hangovers, and it can help with a cannabis overdose, too. Drink your water slowly and deliberately. Swish the water around in your mouth and follow it as it goes down your esophagus. Not only will this help combat your dry mouth, but it will hopefully give you something to focus on and distract you. Make sure to avoid overly sweet drinks or anything with caffeine or alcohol. Pure water really is the best choice. 

Chew on black pepper 

It may sound strange, but it’s not an old wives’ tale! Black peppercorns contain a terpene called beta-caryophyllene, which can also mitigate the psychoactive effects of THC. If chewing on a few black peppercorn balls seems like too much for your stomach to handle, try grinding up fresh pepper and smelling it. Some patients find that even smelling fresh black pepper can help bring them back down. 

Distract yourself 

If you’re feeling anxious or paranoid, try distracting yourself with your favorite movie or TV show. By immersing yourself in something that’s very familiar and comforting, you may be able to divert your attention away from what’s making you feel uncomfortable. A warm bath or shower may help calm you down, too. If you’re feeling dizzy or uncoordinated, make sure you have a friend or family member keep an eye on you to avoid any slipping accidents!  Another option is to try your best to sleep it off. 

Talk to a friend 

If you’re alone and feel like your solitude is making your symptoms feel worse, reach out to a trusted friend or family member. If you know someone who is prescribed medical cannabis themselves, even better -- trust us when we say that most everyone who uses cannabis has been in your shoes before! Explain that you aren’t feeling well and can use a distraction. If they live close by they may even be able to stop by to check on you. 

Seek professional help 

While all of the above can help, if you’re experiencing serious or worsening physical side effects, such as uncontrollable vomiting, high blood pressure, consistent shaking, or an irregular heart rate, call 911 or seek emergency medical attention immediately. Do not hesitate to seek medical intervention if it’s necessary. When in doubt, seek help. 

An ounce of prevention…

Ultimately, the best way to prevent these symptoms is to avoid overdosing on cannabis. When you start a new form of medication, whether it be a cannabis product or a new prescription pill or ointment, always familiarize yourself with the dosage instructions prior to using and only use what's recommended. For new cannabis patients, we recommend starting with 5mg and waiting at least 2-3 hours before taking more. Here are more New Patient FAQs to familiarize yourself with. 

To learn more about how edibles, tinctures, and other cannabis products interact with your body, read this blog about the Endocannabinoid Systems (ECS.) Have other questions? Our helpful patient coordinators are on stand-by and are ready to help answer any of your questions.